Hail, El Paso
- When
- September 14, 1:45 PM MST to 1:48 PM MST
- Where
- El Paso County, 3.81 mi SSE of Black Forest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.970, -104.670
Scattered thunderstorms, some strong to severe, occurred over the plains. 25 inches and wind gusts of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Scattered thunderstorms, some strong to severe, occurred over the plains. The strongest storms developed around mid afternoon through mid evening, and produced hail up to 1 to 1.25 inches and wind gusts of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 14, 11:01 AM MST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1201 PM MDT Tue Sep 14 2021 .UPDATE... Issued at 1200 PM MDT Tue Sep 14 2021 Main Forecast Concerns/Challenges: 1) No real big change in the forecast or thinking for this afternoon into tonight with scattered thunderstorms, some possibly strong to severe, expected over the plains. 2) The strongest storms are expected around mid afternoon through mid evening, and will be capable of producing hail up to 1 to 1.5 inches and wind gusts to 65 mph. Conditions still mainly dry at this time, though expect this to change over the next 1-2 hours as forcing increases owing to moist upslope flow and the arrival some mid level impulses. Latest RAP analysis still showing some CIN(ML) in place at this time, and do have some questions with how much this will erode today. Nonetheless, guidance does show this eroding across the Pikes Peak region and Palmer Divide here early this afternoon and think this trend seems valid. Additionally, today could be another day where the forcing, moisture, and instability (steep mid/low level lapse rates) all act to offset the limiting factors. With this possibility, still think the concerns for strong to severe storms across the plains are valid, especially across El Paso and Pueblo counties where confidence for the CIN to erode will be the highest. For the remainder areas of the plains this afternoon and evening, continue to monitor the risk for strong to severe storms. Higher moisture and instability will be in place, though the previously mentioned concerns with stability will continue in this location. While I think thunderstorms will continue into the eastern plains this evening, my confidence with how strong they will be is lower at this time. Will continue to monitor trends, and adjust messaging as needed. && .SHORT TERM...(Today and tonight) Issued at 409 AM MDT Tue Sep 14 2021 ...A Few Severe Thunderstorms Are Possible Today Over The Plains... Currently... Most of the forecast area was clear. The only exception was over the northeastern sections of the plains where mid level cloudiness was noted and a few radar echoes were noted. Based on surface obs across the southeast plains, an area of low pressure was noted over the La Junta region. Regionally, clouds were more prevalent over the northern tier of Colorado and an occasional lightning strike was noted. Moisture has returned to the plains as dwpts in the 50s were noted over a good part of NE CO and extended southward over parts of the southeast plains, mainly N and E of the sfc low vicinity of KLHX. Today... Thunderstorms are likely over the plains today. The surface low over KLHX this early AM will push southeast into the TX Panhandle and weak upslope flow will develop by early afternoon. Sufficient low level moisture will in place and the upslope flow combined with increasing midlevel NW flow aloft will create deep shear of 30 to 40 knts over the region. Synoptic scale lift will occur which is associated with a short wave moving across the region. With that said, the kinematics in the soundings were not overly favorable for well defined storm organization. Likewise, I believe we will see a disorganized line of strong to severe storms move southeast today across the plains, developing in the greater Pikes Peak region by early to mid afternoon and propagating southeast with time. Hail to 1 to 1.5 inches and wind gusts to 55 to 65 mph will be possible. As mentioned above, the hodographs were rather "messy" so I do not expect well defined, long lived storms today, but enough deep shear is in place. SPC HREF guidance was showing some helicity tracks with some of the storms, so sufficient shear will likely be in place for transient storm rotation. Some additional 'pluses" and "negatives" for convection today: The area will be in the right rear quad of the passing jet streak later this afternoon, especially over the southern part of the plains. This has potential to increase lift for storms. A "negative" is there is quite a bit of warm air just off the surface over the far eastern plains so capping may be an issue. The storms rolling off the mtns this afternoon may run into this capping as they move farther onto the plains. SPC has the plains in marginal risk today, and this looks reasonable. Given the dryness in the mtns, storms over the mtns will be few and far between, mainly high based activity with a few CG strikes. As for temps today, it will be noticeably cooler across the region, with highs mainly in the L/M80s plains with L80s valleys. Tonight... Convection will likely be well into the plains by early this evening, with the activity reaching the far eastern plains by mid evening (as mentioned above, some of the guidance kills off the convection before reaching the far eastern plains). By later tonight the region should be clear of precipitation. \/Hodanish .LONG TERM...(Wednesday through Monday) Issued at 409 AM MDT Tue Sep 14 2021 Wednesday-Friday...Moderating northwest flow aloft across the region early Wednesday becomes more westerly through the day Wednesday and increases through the day Friday, as short wave energy remains progged to translate through the faster zonal flow aloft across the Northern Tier. Latest models continue to indicate dry air within the westerly flow aloft keeping keeping any convection at bay through the period, with the increasing westerly flow leading to breezy conditions and the potential for near critical fire weather conditions, especially for areas over and near the higher terrain Thursday afternoon and Friday afternoon. Temperatures in the 80s to lower 90s across the lower elevations on Wednesday warm into the upper 80s to upper 90s on Thursday, before cooling slightly again on Friday, as the passing wave sends a weak front across the plains late Thursday night and early Friday. Saturday-Monday...Weak to moderate westerly flow aloft across the region on Saturday slowly increases again through Sunday and Monday, as eastern Pacific energy moves onshore across the Pac NW. Models do indicate a slight increase in mid level moisture across the area leading to a few possible high based showers along and west of the ContDvd Saturday afternoon and again on Sunday, with dry and warm weather remaining in place across the rest of the area. Latest operational models are indicating substantial differences for Sunday night and beyond, with the GFS digging a deep upper trough across the Great Basin Sunday night, which continues across the Rockies Monday and Tuesday, before lifting out across the Upper Midwest. The latest operational ECMWF keeps the main trough north of the area through early Monday, though then digs the system across the Rockies carving out an anomalous long wave trough across the region through the middle of next week. The GEFS is not as strong or deep with its solution, though is much deeper than the EPS, which keeps the system moving across the Northern Tier and keeps moderate westerly flow aloft across the region through next week. With such variability in solutions (EPS runs indicate possible highs in PUB in the 90s or 60s for both Monday and Tuesday), stayed with NBM which keeps warm temperatures across the area on Monday, though does introduce slight pops across the higher terrain in the afternoon. Time will tell. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Sep 14 2021 Active weather returns to the TAF sites, especially over COS and PUB, where a period of thunderstorms are expected this afternoon and early evening. Latest radar imagery depicting dry conditions still in place at this time, though thunderstorm development is expected over the mountains early this afternoon. These storms will likely push east southeast through the afternoon and likely impact COS and PUB for around a 1-3 hour time frame. With this increased confidence, did add thunder to both the PUB and COS TAFs. Do think there is some potential for these storms to at least be on the stronger side, with small hail and stronger northerly gusts possible under these storms. For ALS, not as active with VFR and mainly dry conditions expected. Could see a window of some light showers this afternoon, and have included VCSH in the forecast. Dry and VFR conditions then expected for all the TAF sites through the remainder of the forecast tonight into Wednesday. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...HODANISH LONG TERM...MW AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Tue Sep 14 2021 COZ058>089-093>099-151745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Tue Sep 14 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are expected this afternoon and evening across the southeast plains. Storms will develop over the greater Pikes Peak region by early to mid afternoon and gradually push southeast across the plains by mid to late afternoon, and over the far eastern plains by early evening. The storms will be capable of hail up to 1 to 1.5 inches and wind gusts to 55 to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warmer, drier and occasionally breezy weather will return to the area through the rest of the work week and into the weekend. This will lead to the return of well above seasonal temperatures and increasing fire danger areawide. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the southeast plains. RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
1223 PM MDT Tue Sep 14 2021
COZ076-077-141845-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
1223 PM MDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of central Fremont
County through 1245 PM MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Texas Creek, or 19 miles northeast of Hayden Pass Burn
Scar, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Fremont
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 10562 3859 10561 3860 10538 3843 10540
TIME...MOT...LOC 1823Z 274DEG 30KT 3853 10554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
156 PM MDT Tue Sep 14 2021
COZ081-084-142030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
156 PM MDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northwestern El Paso
County through 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 19 miles north of Colorado Springs, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gleneagle around 200 PM MDT.
Other locations in the path of this storm include Black Forest and
Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 10433 3903 10497 3913 10499 3913 10435
TIME...MOT...LOC 1956Z 277DEG 22KT 3911 10486
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
205 PM MDT Tue Sep 14 2021
COZ081-142030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
205 PM MDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northern Teller
County through 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 23 miles northwest of Colorado Springs, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Divide around 210 PM MDT.
Woodland Park around 215 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3905 10531 3911 10526 3905 10503 3896 10503
3892 10515
TIME...MOT...LOC 2005Z 291DEG 24KT 3904 10516
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
219 PM MDT Tue Sep 14 2021
COZ081-083-142045-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
219 PM MDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northeastern Fremont
and southwestern Teller Counties through 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 25 miles west of Colorado Springs, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cripple Creek around 235 PM MDT.
Other locations in the path of this storm include Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 10509 3864 10511 3872 10533 3881 10533
TIME...MOT...LOC 2019Z 277DEG 22KT 3877 10529
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CohenThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds of 50 mph or greater were also observed.
Two to three inch tree limbs were snapped off. Metal siding and roofing debris was scattered around Ordway.
Downed tree branches were reported across La Junta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985243, 985244, 985245, 985247, 985246.